Alert archive / California / Frost Advisories in 2024
Frost Advisory 12, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at May 3, 2024, 2:46 AM PDT for Trinity County, California. It took effect at May 3, 2024, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2024, 2:46 AM PDT (09:46 UTC)
- In effect from
- May 3, 2024, 3:00 AM PDT
- Expired
- May 3, 2024, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
County Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS76 KEKA 030946 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 246 AM PDT Fri May 3 2024 CAZ107-108-031500- /O.NEW.KEKA.FR.Y.0012.240503T1000Z-240503T1500Z/ Northern Trinity-Southern Trinity- Including Helena, Hayfork, Junction City, Weaverville, Del Loma, Big Bar, Douglas City, and Hyampom 246 AM PDT Fri May 3 2024 ...FROST ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Trinity County. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 2, 2:58 PM PDT, 11 hours 48 minutes earlier.
Area forecast discussion, May 2, 2:58 PM PDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 258 PM PDT Thu May 2 2024 .SYNOPSIS...Mainly dry weather is expected for tonight and Friday. A colder storm with will generate moderate to heavy rain Friday night through Saturday morning. Drastically colder temperatures and light snow are expected for the mountains above 3500 feet on Saturday. Mainly dry conditions and below normal temperatures are expected next week. && .DISCUSSION...A weak cold frontal boundary brought some light rain to Humboldt and Del Norte counties this morning. This evening and tonight mainly dry weather is expected as some shortwave ridging moves over the area and this will continue into Friday. Some drizzle may linger this evening along the Humboldt coast north of Cape Mendocino. It looks like there will continue to be clouds around, especially in the north and along the coast. Friday an upper level low dropping down from the gulf of Alaska. This will bring a cold front to the area and a period of moderate to heavy rain Friday night and early Saturday. Current NBM is now showing widespread 1 to 2 inches of rain. The NBM is showing a 50 percent chance of over 3 inches in the mountains of Del Norte county and in the King range. Southern Lake county and eastern Trinity county valleys may only see a half to three quarters of an inch of rain. Current models show the rain starting mid afternoon Del Norte county and moving south quickly in the late afternoon and evening with rain expected to reach southern Lake county by 10 pm to midnight. Snow levels are expected to drop to around 3500 to 4000 feet. Some of the rain will likely fall ahead of the colder air, but several inches of snow is possible at 4000 feet. The steady rain is expected to come to an end from north of south Saturday morning. Showers are expected in the afternoon. There is some instability and this will bring the potential for thunderstorms in the afternoon. Models are showing CAPE of 100 to 200 j/kg. The NAM is showing some skinny cape in areas along the coast. The question will be if surface temperatures will be warm enough to generate this instability. Saturday night into Sunday morning showers are expected to come to an end, however it looks like clouds will linger over the area. The cold airmass will bring cool temperatures, but with all the moisture around there is not expected to be good radiational cooling. Any valley areas that do clear even briefly will likely see frost or freezing temperatures. However the coldest places will likely be at the higher elevations. 850 MB temperatures are -5C so elevations as low as 2,000 feet may see freezing temperatures even with some cloud cover. Sunday afternoon temperatures will remain chilly with highs in many areas remaining in the 50s. Sunday night through Tuesday the upper level trough is expected to keep some clouds and possible light rain along the Humboldt and Del Norte coasts. This should keep temperatures from getting as cold in these cloudy areas. Farther south and east will likely see near freezing or freezing temperatures. Wednesday drier air is expected to move in and this may be the coldest night some of the valleys and the coast. MKK && .AVIATION...IFR/LIFR conditions are improving slightly as a weak frontal boundary drops south into the CWA, ushering in low to mid level dry air. CEC and ACV will likely scatter out to broken mid- level ceilings and VFR/MVFR conditions this afternoon and evening with some reduced visibilities. Moist westerly flow will gradually weaken and turn offshore (NE) overnight with broken ceilings, warding off widespread fog at coastal terminals. Otherwise, UKI remains quite clear with gusty northerly winds that will diminish this evening beneath scattered high cirrus. LLWS will return overnight as the the BL decouples beneath a shallow inversion. Hi- res models hint at some scattered low level ceilings in the valley, but temperatures will likely have a hard time cooling to saturation. Winds expected to become southerly with increasing cloud cover ahead of a frontal boundary approaching Friday afternoon. && .MARINE...NW winds continue to diminish and turn westerly as a weak front drops into area waters, leaving winds and seas fairly light through the end of this week. Winds will gradually increase and turn southerly ahead of a frontal boundary late Friday, enhancing wave heights to 6-7 feet for the remainder of the weekend. Locally generated NW wind waves will continue to be reinforced by additional frontal passages early next week before a long period swell fills into the waters. && .EKA WATCHES/WARNINGS/ADVISORIES... CA... None. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:49 AM PDT | Winter Weather Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 38 hr |
| May 3, 3:08 AM PDT | Small Craft Advisory | EKA | 45 hr |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.